Alert archive / Kentucky / Flash Flood Warnings in 2022

Flash Flood Warning 65, NWS Jackson, KY

August 6, 2022Menifee County, Morgan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 6, 2022, 12:36 PM EDT for Menifee County, Morgan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 12:36 PM EDT (16:36 UTC)
Expired
Aug 6, 2022, 3:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Menifee County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 48 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WGUS53 KJKL 061636
FFWJKL
KYC165-175-061945-
/O.NEW.KJKL.FF.W.0065.220806T1636Z-220806T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
1236 PM EDT Sat Aug 6 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Menifee County in east central Kentucky...
  Northwestern Morgan County in southeastern Kentucky...

* Until 345 PM EDT.

* At 1236 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  West Liberty, Zag, Dehart, Yocum, Twentysix, Blaze, Kellacey, 
  Leisure, Pomp, Licking River, Ebon, Wrigley, Dan, Lick Branch and 
  Big Woods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3804 8348 3803 8346 3802 8347 3802 8346
      3802 8345 3803 8345 3803 8344 3804 8343
      3804 8340 3805 8326 3793 8323 3793 8346

FLASH FLOOD...RADAR INDICATED

$$

GREIF
1 follow-up statement
545 
WGUS73 KJKL 061942
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
342 PM EDT Sat Aug 6 2022

KYC165-175-061952-
/O.EXP.KJKL.FF.W.0065.000000T0000Z-220806T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Menifee KY-Morgan KY-
342 PM EDT Sat Aug 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM EDT THIS AFTERNOON FOR 
NORTHEASTERN MENIFEE AND NORTHWESTERN MORGAN COUNTIES...

The heavy rain has ended and high water is receding. Please continue 
to heed remaining road closures.

A Flood Watch remains in effect until 1000 PM EDT Sunday for 
portions of east central Kentucky, northeast Kentucky, south central 
Kentucky and southeast Kentucky.

A Flood Watch remains in effect until 1000 PM EDT Sunday for a 
portion of east central Kentucky.

LAT...LON 3804 8348 3803 8346 3802 8347 3802 8346
      3802 8345 3803 8345 3803 8344 3804 8343
      3804 8340 3805 8326 3793 8323 3793 8346

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:05 AM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 6, 11:05 AM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1105 AM EDT Sat Aug 6 2022

.UPDATE...
Issued at 1105 AM EDT SAT AUG 6 2022

14Z sfc analysis shows eastern Kentucky between high pressure to
the east and deep low pressure to the west. This continues to
support a sustained flow of high moisture air into the region.
This is being activated by a series of mid level waves moving
above Kentucky and with weak steering currents have been
resulting in shower and storm training over many of the locations
that saw heavy rain yesterday. Already for this morning several
flash flood warnings are in effect with additional training
likely. The high res near term models keep trying to dissipate the
current round of storms in favor of an afternoon rebuild. Am not
buying that, though, with backbuilding a concern and the very slow
moving MCV in place overhead. In addition, likely increasing
instability outside of the immediate rain areas will set the
stage for continued storm activity and excessive rains. As such,
there may not be much of a break, so expect flood warnings and
advisories to be with at least parts of the CWA for most of the
day. Have updated the forecast with these thoughts in mind as
well as to tweak the near term T and Td grids per the latest obs
and trends. These updates to the grids have been sent to the NDFD
and web servers with a freshening of the zones and SAF to follow
shortly.

UPDATE Issued at 630 AM EDT SAT AUG 6 2022

Starting to see training of storms across the western part of the
area this morning. Already one flash flood warning out for
portions of Wayne and Pulaski counties, and expect that more
issues will present themselves as the day progresses. Made some
minor adjustments to the grids, but overall forecast remains on
track. Updates sent to NDFD and web servers.

&&

.SHORT TERM...(Today through Sunday)
Issued at 255 AM EDT SAT AUG 6 2022

Fairly stagnant pattern this weekend with an elongated shortwave
over the OH valley, and weak surface high pressure over the central
Appalachians. As was anticipated, after a brief break late last
night, additional convection has developed early this morning across
the Bluegrass with some lighter showers to the south across the
Cumberland region. CAMS are in decent agreement today showing
multiple waves of precip today into tonight before activity wanes
late tonight into early Sunday. SPC mesoanalysis shows PWAT values
of 1.7-2.0 inches across eastern KY this morning, and latest HREF
shows those values continuing today before dropping off slightly to
1.6-1.8 inches on Sunday. With this deep moisture in place, and CAMS
showing multiple waves of convection throughout the day, opted to
extend the flood watch until midnight tonight, as there is still
some concern of localized flash flooding if multiple storms pass
over the same area. High temps this afternoon are forecast to be in
the low to mid 80s, but like yesterday timing of rainfall may hold
some areas a bit lower. Will hold a slight chance of showers or
thunderstorms through the overnight period, with low temps in the
upper 60s to around 70.

Upper level energy retrogrades to the west a bit on Sunday.
Convection will be more diurnally driven, with scattered showers and
thunderstorms developing mainly during the afternoon into the early
evening. Afternoon high temps will be in the mid to upper 80s.

.LONG TERM...(Sunday night through Friday)
Issued at 333 AM EDT SAT AUG 6 2022

The period will kick off with high pressure planted across the
western borders of the Carolinas, while a surface low and cold front
set their sights on the region towards mid week. Upper level
analysis depicts a retreating ridge across the East Coast, while an
expansive 594 dam high lays across much of the Western USA. A
shortwave will be digging out of the Upper Mississippi Valley,
paving the way for the best PoPs of the period (70-90%). Guidance
has come into better agreement with timing, as this slow moving
boundary approaches late Monday night and looks to make it all the
way through by early Thursday morning. There are some differences
after frontal passage on how far south the boundary will
progress, and inevitably our chances at seeing some rainfall, but
have veered dry Thursday evening and onward given the rising
heights and decent agreement within ensemble runs.

In terms of overall expectations, Monday will generally be the
generic Summer-time convection. Showers and thunderstorms will be
best during peak heating (afternoon and early evening), gradually
diminishing post-sunset. Soundings identify long-skinny CAPE (~2000
J/kg), weak upper level support, 1.85" PWATs, and high freezing
levels (~14k). This set up favors slow moving storms, efficient
rainfall, and the opportunity for localized heavy downpours. Though
confidence is low, can't entirely rule out an isolated instance of
flash flooding in a persistent storm or in an area that has seen
repeated rainfall. By Tuesday, the cold front will be crawling
through Southern Indiana and into Western Kentucky. PWATs will
increase on southwesterly flow through the day and into Wednesday,
peaking around 2". This is around 2 standard deviations above the
norm for early August. Instability will continue to stay more than
sufficient, but shear remains very weak. Storm motions will be a
little more progressive than the early work week, but still
concerning in terms of flash flooding potential- especially with the
better forcing, high PWATs, greater instability, and deep warm
layer. Any training or persistent storms could lead to some
instances of flash flooding/hydro concerns, especially if antecedent
soil conditions are fairly saturated starting off. The biggest
concern as of now will be on Wednesday, with QPF between 1 and 1.5".
This is also shown within the EFI, where values range between 0.6
and 0.7 - an indicator for unusually high QPF for early August. A
few strong storms also can't be ruled out, mainly during the later
half of the day

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 630 AM EDT SAT AUG 6 2022

Scattered showers and thunderstorms are expected today and
tonight, and brief flight restrictions are possible during periods
of heavy rain. Winds are light and variable this morning becoming
SW around 5 kts this afternoon. Some patchy fog is possible
overnight, especially in areas that see heavy rain today and
tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for KYZ044-050>052-058>060-068-
069-079-080-083>088-104-106>120.

&&

UPDATE...GREIF
SHORT TERM...CMF
LONG TERM...BB
AVIATION...CMF
Hazardous weather outlook, Aug 6, 2:57 AM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
257 AM EDT Sat Aug 6 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071000-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
257 AM EDT Sat Aug 6 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are expected today through early tonight, and could
bring locally heavy rainfall. This may result in flash flooding,
especially if multiple storms pass over the same area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a persistent threat of thunderstorms at times
through Thursday. Thunderstorms will be slow moving and could
bring locally heavy rainfall, leading to problems with high water.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any occurrences of flooding.

CMF/BB

In the hours before

Local storm report, Aug 6, 8:43 AM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
843 AM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     FLASH FLOOD      JINKS                   37.60N 84.04W
08/06/2022                   ESTILL             KY   911 CALL CENTER

            WATER FLOWING OVER THE ROAD ON RED LICK RD.

&&

CF
Local storm report, Aug 6, 9:24 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
924 AM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLASH FLOOD      MCKEE                   37.43N 83.99W
08/06/2022                   JACKSON            KY   LAW ENFORCEMENT

            STATE POLICE REPORTED WATER SURROUNDING A
            HOME ON A WATER STREET. RESCUE OFFICIALS EN
            ROUTE.

&&

PGG
Local storm report, Aug 6, 9:54 AM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
954 AM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 AM     FLASH FLOOD      SHADE                   37.64N 83.87W
08/06/2022                   ESTILL             KY   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT REPORTED RESIDENTS CUT
            OFF BY FLASH FLOODING IN THE BUCK CREEK
            AREA.

&&

PGG
Local storm report, Aug 6, 12:26 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1226 PM EDT SAT AUG 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     DEBRIS FLOW      2 SSE DOE CREEK         37.65N 83.91W
08/06/2022                   ESTILL             KY   EMERGENCY MNGR

            ESTILL COUNTY EMERGENCY MANAGEMENT AND
            DISPATCH REPORTED A LARGE MUDSLIDE HALF WAY
            UP BARNES MOUNTAIN RD.

&&

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:47 AM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery, Powell118 min
Aug 6, 5:49 AM EDTAreal Flood AdvisoryJKLPulaski, Wayne116 min
Aug 6, 6:11 AM EDTFlash Flood WarningJKLPulaski, Wayne5 hr
Aug 6, 6:14 AM EDTAreal Flood AdvisoryJKLEstill, Menifee, Montgomery, Powell2 hr
Aug 6, 6:46 AM EDTAreal Flood AdvisoryJKLPulaski119 min
Aug 6, 7:13 AM EDTAreal Flood AdvisoryJKLEstill, Lee, Menifee, Morgan, Powell, Wolfe8 hr
Aug 6, 7:15 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Pulaski, Rockcastle2 hr
Aug 6, 7:51 AM EDTFlash Flood WarningJKLEstill, Jackson, Lee6 hr
Aug 6, 7:56 AM EDTAreal Flood AdvisoryJKLJackson2 hr
Aug 6, 8:45 AM EDTAreal Flood AdvisoryJKLPulaski4 hr
Aug 6, 9:02 AM EDTFlash Flood WarningJKLJackson5 hr
Aug 6, 9:09 AM EDTFlash Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle5 hr
Aug 6, 9:23 AM EDTAreal Flood AdvisoryJKLClay, Jackson, Laurel, Pulaski, Rockcastle5 hr
Aug 6, 9:29 AM EDTAreal Flood AdvisoryJKLJackson, Pulaski, Rockcastle5 hr
Aug 6, 10:03 AM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley3 hr
Aug 6, 10:07 AM EDTAreal Flood AdvisoryJKLKnott, Letcher4 hr
Aug 6, 10:14 AM EDTFlash Flood WarningJKLJackson, Pulaski, Rockcastle5 hr
Aug 6, 11:14 AM EDTFlash Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle3 hr
Aug 6, 11:26 AM EDTAreal Flood AdvisoryJKLLetcher3 hr
Aug 6, 11:38 AM EDTRiver Flood AdvisoryJKLEstill19 hr
Aug 6, 11:42 AM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Morgan, Rowan3 hr
Aug 6, 11:47 AM EDTAreal Flood AdvisoryJKLPowell3 hr
Aug 6, 11:51 AM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel3 hr
Aug 6, 12:10 PM EDTFlash Flood WarningJKLMenifee, Powell, Wolfe3 hr
Aug 6, 12:35 PM EDTAreal Flood AdvisoryJKLElliott, Morgan, Rowan3 hr
Aug 6, 12:41 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan3 hr
Aug 6, 12:42 PM EDTAreal Flood AdvisoryJKLPulaski3 hr
Aug 6, 1:09 PM EDTSpecial Weather StatementJKLPulaski66 min
Aug 6, 1:11 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
Aug 6, 1:28 PM EDTFlash Flood WarningJKLPulaski, Wayne3 hr
Aug 6, 1:43 PM EDTFlash Flood WarningJKLFleming, Rowan3 hr
Aug 6, 1:46 PM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Wayne, Whitley3 hr
Aug 6, 1:50 PM EDTSpecial Weather StatementJKLMcCreary, Wayne55 min
Aug 6, 2:06 PM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne3 hr
Aug 6, 3:33 PM EDTAreal Flood AdvisoryJKLBell3 hr
Aug 6, 3:46 PM EDTSpecial Weather StatementJKLBell29 min
Aug 6, 4:38 PM EDTAreal Flood AdvisoryJKLClay, Leslie112 min
Aug 6, 4:57 PM EDTAreal Flood AdvisoryJKLHarlan2 hr
Aug 6, 5:48 PM EDTAreal Flood AdvisoryJKLMorgan, Rowan117 min
Aug 6, 6:41 PM EDTAreal Flood AdvisoryJKLMorgan2 hr
Aug 6, 6:55 PM EDTFlash Flood WarningJKLMorgan3 hr
Aug 6, 7:07 PM EDTAreal Flood AdvisoryJKLMenifee, Montgomery, Powell113 min
Aug 6, 7:32 PM EDTFlash Flood WarningJKLMontgomery, Powell3 hr
Aug 6, 7:48 PM EDTRiver Flood AdvisoryJKLEstill, Powell51 hr

Nearby

Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.